Benadryl is a popular drug that is used as antihistamine. It is considered to be one of the most common drugs to treat allergic reactions. The drug contains Diphenhydramine ingredients that are antihistaminic in nature, and it suppresses allergic reactions in the skin and respiratory tract. The over consumption of the drug Benadryl leads to the overdose in patients. The overdose of the drug seldom happens accidently. In such cases, patient consumes more than prescribed amount of dosage. In many cases, it has been noted that many people undergoes Benadryl drug abuse intentionally.
Symptoms of Benadryl Overdose
The symptoms and signs of Benadryl overdose do not depend on a single factor. It depends on multiple factors like if the drug is taken with alcohol or any other drug, how many hours it’s been since the drug was taken, if the overdose occurred for prolonged consumption of Benadryl, etc. Early signs caused by Benadryl overdose include dryness in the mouth, pain in stomach and nausea. In some case, patient also experiences difficulty in urinating. Along with these, other signs include uneasiness or stiffness in the body, increased palpitation, frequent drowsiness and skin flushing. In the case of mildest reaction caused by the overdose of Benadryl, the patient should be taken to doctor for immediate medical assistance. Immediate medical checkup prevents further complications that arise due to the overdose. Overdose of diphenhydramine causes neurological dysfunction that leads to agitation and confusion. The over consumption of the drug disrupts the ability of a person to focus even or concentrate on a simple conversation. Few other neurological abnormalities associated with the overdose of diphenhydramine includes following:
Hallucinations: Benadryl overdose causes hallucination problems. The antihistaminic nature of the drug causes brain to create irregular thoughts and leads to frequent drowsiness. Irregular thoughts cause hallucinations in the patient.
Loss of concentration and consciousness: overdose of the drug Benadryl leads to abnormal sleeping pattern in patients in which process of awakening gets delayed. The patient looses consciousness and goes into deep sleep. If the patient manifesting such symptoms is ignored then, the patient can go to co9ma stage. Thus, it is advisable that if anyone underwent Benadryl overdose must be immediately taken to the doctor.
Frequent seizures: In many cases, it has been noted that the patient on Benadryl overdose displays seizures. If the drug is taken along with alcohol, the condition becomes even more critical as alcohol increases the effect of diphenhydramine in body. While taking prescribed Benadryl dose, the patient must avoid the consumption of alcohol, antihistamines, andmonoamine oxidase inhibitors.
Periodic tremors: tremors are referred as unnatural and unintentional body movements. The cases of tremor include muscle twitching, shaky voice, head tremor, etc. Overdose of Benadryl causes tremors in the body. Other complications arises due to Benadryl overdose includes lack of control of voluntary muscles, weakness and shakiness.
Treatment of Benadryl Overdose
To reduce the mortality risk and prevent life threatening condition, the treatment for Benadryl overdose must be initiated immediately. The treatment of Benadryl overdose is first treated by paramedics. In the first stage of treatment, the doctor administers intravenous fluids to prevent dehydration. Along with the antidote, the doctor monitors cardiac reports and seizure signs if the patient has the history of seizures. If the patients start showing symptoms of seizures, doctor recommends benzodiazepines for them. During the treatment, doctors seek information regarding the amount of Benadryl overdose and time when the drug was ingested. Along with that doctor also seeks information regarding the age, weight and health of the patients. Mentioned below are the treatment administered by the doctors.
Treatment with activated Charcoal: Doctors recommends activated charcoal to the conscious patients, and it was taken by mouth. In unconscious patients, doctor gives activated charcoal via nasogastric tube that helps in the absorption of unabsorbed drug from the intestine.
IV fluids treatment: In many patients it has been seen that they suffer from hypotension after Benadryl overdose. In such cases, doctor recommends the dosage of Dopamine.
Endotracheal Intubation: Some patient’s experiences respiratory collapse after Benadryl overdose. In such cases the doctor recommends endotracheal Intubation to prevent such situation.
Sodium bicarbonate treatment: In many cases of Benadryl overdose, the patient suffers from cardiac toxicity. In such situation, doctor recommends sodium bicarbonate treatment for the patient.
Physostigmine: Physostigmine is considered to be an antidote for Benadryl overdose. Physostigmine is derived from cholinesterase inhibitors which passes through blood brain barrier and increases the level of acetylcholine in the body which reverses the effect of Benadryl overdose.
Barbiturates and benzo-diazepines treatment: Benadryl overdose sometimes causes seizures in the patients. Drugs such as Barbiturates and benzo-diazepines are helpful in treating seizures. Doctor also recommends Phenobarbital and Valium to manage seizures caused by Benadryl overdose.
- Ketamine Overdose
- Diphenhydramine Overdose – Symptoms, Dosage, Effects, Diagnosis and Treatments
- Baclofen Overdose
- Xanax Overdose
- Zinc Overdose
- Tylenol Overdose
- Tylenol Overdose
- Acetaminophen Overdose
- Antihistamine Overdose – Amount, Symptoms, Treatment
- Ambien Overdose